Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Green Bay, WI

October 29, 2004Lincoln County, Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Oct 29, 2004, 10:31 PM CDT for Lincoln County, Marathon County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 10:31 PM CDT (03:31 UTC)
Expired
Oct 29, 2004, 11:30 PM CDT
In force
59 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Lincoln County, WI, Marathon County, WI

The radar

The Green Bay radar (KGRB), 161 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 300331
SVRGRB
WIC069-073-300430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1029 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS REISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN
  LINCOLN COUNTY IN WISCONSIN

* UNTIL 1130 PM CDT

* AT 1029 PM CDT...WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS WITH HAIL UP TO 1 INCH IN DIAMETER. THE LINE WAS
  LOCATED FROM 17 MILES SOUTHWEST OF TOMAHAWK...TO SPENCER WHICH IS
  15 MILES SOUTHWEST OF WAUSAU. THE LINE WAS MOVING NORTHEAST AT 70 
  MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MERRILL BY 1035 PM...
  RIB FALLS AROUND 1035 PM...
  PONIATOWSKI AROUND 1035 PM...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR BUILDING.

LAT...LON 4544 9000 4507 9013 4472 9021 4477 8972
      4550 8950 4551 8966

$$
TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 9:05 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 29, 9:05 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
905 PM CDT FRI OCT 29 2004

.SHORT TERM...CURRENT ZONES REFLECT CONVECTIVE TRENDS WELL.
DID SOME MINOR ADJUSTMENTS TO TIMING TO FRESHEN UP ZONES.

THE OTHER CONCERN WAS ALONG THE LAKESHORE. DENSE FOG WAS
REPORTED ACROSS KEWAUNEE AND MANITOWOC COUNTIES INTO SOUTHERN
DOOR COUNTY AS WE SPEAK. THE KEWAUNEE AND MANITOWOC COUNTY
SHERIFF DEPARTMENT REPORTED VISIBILITIES DOWN TO A QUARTER OF A
MILE OR LESS.

UPDATED ZONES OUT. WILL TRY TO ADJUST GRIDS TO MATCH FOG AND
CONVECTIVE TRENDS. UPDATED GRIDS SHOULD BE OUT BY 10 PM.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

DENSE FOG ADVISORY FOR WIZ022-040-050.

&&

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Oct 29, 12:00 PM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI OCT 29 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

A STRONG STORM SYSTEM WILL MOVE FROM THE CENTRAL PLAINS TODAY INTO
NORTHWEST WISCONSIN LATE TONIGHT. WIDESPREAD LOW CLOUDS AND FOG HAVE
FORMED OVER NORTHEAST WISCONSIN THIS MORNING IN THE WARM AND VERY MOIST
AIR AHEAD OF THE STORM.  THE CLOUDS WILL SLOWLY CLEAR FROM SOUTH TO
NORTH OVER THE AREA THIS AFTERNOON. INCREASING INSTABILITY DUE TO SOLAR
INSOLATION WILL INCREASE THE POTENTIAL FOR THE DEVELOPMENT OF SCATTERED
STRONG THUNDERSTORMS LATE THIS AFTERNOON...ESPECIALLY OVER CENTRAL
WISCONSIN. A STRONG SQUALL LINE IS ALSO EXPECTED TO DEVELOP AHEAD OF AN
ADVANCING COLD FRONT IN CENTRAL MINNESOTA THIS AFTERNOON. THE SQUALL
LINE IS EXPECTED TO MOVE THROUGH NORTHEAST WISCONSIN BETWEEN 6 PM AND
MIDNIGHT TONIGHT.  THERE IS A MODERATE RISK FOR SEVERE STORMS OVER
CENTRAL WISCONSIN THIS AFTERNOON AND TONIGHT SOUTHWEST OF A LINE FROM
WAUSAU TO OMRO. THERE IS A SLIGHT RISK OF SEVERE STORMS OVER THE
REMAINDER OF NORTHEAST WISCONSIN.

HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THE
STORMS...THOUGH THERE IS A POTENTIAL FOR ISOLATED TORNADOES...MAINLY
OVER CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GUSTY WINDS MAY PRODUCE HAZARDOUS CONDITIONS FOR BOATERS SATURDAY AND
SATURDAY NIGHT. A SMALL CRAFT ADVISORY MAY NEED TO BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR EVENING.

TE
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Oct 29, 10:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1014 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             SPENCER                 44.76N 90.28W
10/29/2004  0.88 INCH        MARATHON           WI   NWS EMPLOYEE

            VIA LA CROSSE WEATHER

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:30 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon, Wood60 min
Oct 29, 10:44 PM CDTSevere Thunderstorm WarningGRBWood46 min
Oct 29, 11:14 PM CDTSevere Thunderstorm WarningGRBOneida46 min
Oct 29, 11:59 PM CDTSpecial Marine WarningGRB2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.